Hail, Billings
- When
- July 18, 7:05 PM CST to 7:15 PM CST
- Where
- Billings County, 2 mi E of Medora
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.917, -103.483
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 18, 1:00 PM CST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT FRI JUL 18 2003 EARLY AFTERNOON H20 VAPOR LOOPS SHOW UPPR HIGH REMAINING ENTRENCHED OVER THE FOUR CORNERS AREA...WITH SRN FRINGE OF STRONGER MID LVL FLOW CONTINUING TO CLIP THE NORTHERN PLAINS. MEANWHILE...SFC OBS SHOW SFC BNDRY REMAINING TO OUR WEST...AND NOT INCHING EAST ALL THAT FAST. MAIN FCST CHALLENGE CONTINUES TO BE CHANCES OF TSTMS AS WELL AS THEIR INTENSITY. A BLEND OF GUIDANCE WILL BE USED FOR THE UPCOMING FCST. THETA-E ADVECTION COMBINED WITH A WEAK S/W MOVING THROUGH THE NORTH CENTRAL PART OF THE STATE HAS MAINTAINED STRONG TO SVR TSTMS THERE. OBJECTIVE ANALYSIS SUGGESTS THAT THESE UPDRAFTS ARE INGESTING ELEVATED INSTABILITY...ALTHOUGH CONTINUED SFC HEATING IN THE CENT PART OF THE STATE MAY ALLOW UPDRAFTS TO BECOME SFC BASED AND UTILIZE SBCAPE VALUES OF 2000 TO 3000 J/KG...WHILE LOW LVL VEERING WILL CONTINUE TO ALLOW AT LEAST SOME STORM ROTATION AND ENHANCE THE SVR POTENTIAL. MEANWHILE...SFC TDS IN THE 60S COMBINED WITH STRONG INSOLATION AND STEEP LAPSE RATES ASSOCIATED WITH THE ELEVATED MIXED LAYER WILL CONTRIBUTE TO STRONG SFC BASED CAPE ON THE ORDER OF 2000 TO AS MUCH AS 4000 J/KG IN THE WESTERN PART OF THE STATE. AS THE CIN ERODES ALONG THE FRONT LATER THIS AFT AND EVE...A FEW STORMS ARE APT TO FORM AND BECOME SVR HERE TOO...THOUGH LACK OF A SIG UPPR AIR FEATURE WILL LIKELY PRECLUDE MORE THAN SCATTERED COVERAGE TO THE STORMS. NUMERICAL GUIDANCE CONTINUES TO HANDLE THE MOVEMENT OF THE SFC BNDRY OVER THE NEXT 24 HRS POORLY...THOUGH THIS MAY ALL BE MOOT POINT CONSIDERING A CONTINUED WARM AND MOIST AIRMASS COMBINED WITH STEEP MID LVL LAPSE RATES...WHICH WILL AGAIN CONTRIBUTE TO SBCAPE VALUES OF 2000 TO 4000 J/KG DURING THE DAY ACROSS THE AREA. AS HAS BEEN THE CASE THE PAST FEW DAYS...ANY WEAK WAVE IN THE FLOW WILL BE ABLE TO SET MORE STORMS OFF...THOUGH THE BEST CHANCE ON SATURDAY APPEARS TO BE IN THE SOUTHERN PART OF THE STATE. LOOKING AHEAD...MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST A RETURN TO STEEPER NW FLOW ALOFT BY EARLY NEXT WEEK...WHICH WILL BEGIN TO EASE OUR CHANCES OF PRECIP...THOUGH SOME WEAK WAVES IN THE FLOW MAY POSE SOME THREAT. OTHERWISE...TEMPS WILL AGAIN WARM BY THE MIDDLE OF NEXT WEEK AS THE RIDGE REBOUNDS. THE NEXT CHANCE OF STORMS APPEARS TO COME INTO THE PICTURE NEXT FRIDAY. BIS...NONE. SCHULTZ/TWH
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 508 AM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF WESTERN AND CENTRAL NORTH DAKOTA. SOME STORMS MAY BE SEVERE AND CONTAIN HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY. VINING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 AM CROSBY ND TORNADO
07/18/03 DIVIDE REPORTED BY PUBLIC.
HOMEOWNER SAW TORNADO
TOUCH DOWN 100 FEET
FROM HOUSE. DAMAGE DONE
TO BARN SHED AND
BACKYARD. 0.75 INCH HAIL.
NNNNZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 AM CROSBY ND TORNADO
07/18/03 DIVIDE REPORTED BY PUBLIC.
HOMEOWNER SAW TORNADO
TOUCH DOWN 100 FEET
FROM HOUSE. DAMAGE DONE
TO BARN SHED AND
BACKYARD. 0.75 INCH HAIL.
1035 AM KENMARE ND .75 INCH HAIL
07/18/03 WARD REPORTED BY STORM
SPOTTER.
1035 AM KENMARE ND .75 INCH HAIL
07/18/03 WARD
1104 AM COTEAU ND .75 INCH HAIL
07/18/03 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1125 AM 3 W NIOBE ND .88 INCH HAIL
07/18/03 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1220 PM MINOT ND .75 INCH HAIL
07/18/03 WARD REPORTED BY PUBLIC.
1240 PM DES LACS ND 1.75 INCH HAIL
07/18/03 WARD REPORTED BY PUBLIC.
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
314 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 AM CROSBY ND TORNADO
07/18/03 DIVIDE REPORTED BY PUBLIC.
HOMEOWNER SAW TORNADO
TOUCH DOWN 100 FEET
FROM HOUSE. DAMAGE DONE
TO BARN SHED AND
BACKYARD. 0.75 INCH HAIL.
1035 AM KENMARE ND .75 INCH HAIL
07/18/03 WARD REPORTED BY STORM
SPOTTER.
1035 AM KENMARE ND .75 INCH HAIL
07/18/03 WARD
1104 AM COTEAU ND .75 INCH HAIL
07/18/03 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1125 AM 3 W NIOBE ND .88 INCH HAIL
07/18/03 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1220 PM MINOT ND .75 INCH HAIL
07/18/03 WARD REPORTED BY PUBLIC.
1240 PM DES LACS ND 1.75 INCH HAIL
07/18/03 WARD REPORTED BY PUBLIC.
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
750 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0743 PM MEDORA ND 2 INCH HAIL
07/18/03 BILLINGS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
HEAVY RAIN.
NNNNThe Bismarck radar (KBIS), 208 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376729.